My mother, aged 72 years old was diagnosed with breast cancer 1 year ago. She has had a lumpectomy, two positive nodes, chemo (meth,5FU & Cytoxan) and radiation tx. She has endured treatment well enough until she began taking Arimidex. She is having a lot of knee pain. Her low bone density puts her at risk for fracture but she is very afraid of the side effects of the medications used to increase bone density and flat out refuses those types of meds. At present time, she is taking Vitamin D and Calcium.
Is there something else she can take to increase her bone density besides the commonly used drugs now marketed for increasing bone density?
I am at a loss because the Arimidex can cause further bone loss, but without it she would be without benefit of an estrogen blocker. Help!
You need to ask these questions of your Mother's Oncologist. No drugs should be taken along with any form of Chemotherapy or even with the drugs prescribed following Chemo without the permission of the Oncologist. Too may drugs can have adverse interactions with any and all of the Cancer Therapy Medications. Regards ....
Just for anyone else who might read this thread and has the same question. There is a prescription medication to protect losing further bone density that is taken intra-nasally. (spray a mist into your nose)
My mother's oncologist wrote the prescription. There is an alternative for those who cannot tolerate or will not take the Boniva, Fosamax, etc.
Hi Nancy. I read the drug insert several days ago. The side effects were minimal but I don't remember specifically about the liver. ( don't believe so) The oncologist still wants her to take an oral calcium & Vit.D supplement.
I'll obtain the name of the medication tomorrow and post it.
Karen, thank you. I'll ask my oncologist about it.
I had a modified radical mastectomy in Oct. '03 - followed by chemo & radiation - but, not with any follow-up med since the cancer was not hormone related.
I recently had a sub-aerole duct excision. The growth removed was benign but the lab results came up with LCIS, a marker for possible future breast cancer.
My oncologist wants me on meds. She checked, and found my last liver-function test was fine. I told her I checked out Tamoxifen & Arimidex (that she had mentioned) online - and was worried about side effects: I said I could _not_ afford weight gain - increased risk of blood clots didn't excite me either, nor did possible liver damage (having survived a jaundiced gall bladder some years ago, I now try to protect the liver).
After telling her about having dealt with a kidney stone last year and my visit with the endocrinologist (who's concerned about my primary hyper-parathyroidism), she decided she should speak to him and bounce the various possible meds off him before I see her again.
Sorry to go on at such length but it's all so complicated - and my first inclination was to decline any of the meds. But, if she and the endocrinologist come up with one that doesn't worry me so, I'll take it.
Hi Nancy. What did you and your doctors decide to do? Does hyper parathyroidism interfere with absorbing calcium? Do you have osteoporosis?
P.S. I know 72 isn't THAT old. :-) She tolerated the chemo and radiation very well. The side effects of those were temporary and short-lived. It's the Armidex that is causing her a lot of pain. Her quality of life since starting the Arimidex has diminished dramatically. It's painful for her to walk and there is a general malaise. She is moving less than during chemo treatment.
It's a struggle because switching to Tamoxifan is not a choice because of one incident of a blood clot. Shouldn't stop the Arimidex because obviously she should be on an estrogen receptor blocker.
Geez. I think we'll have to see the oncologist again to figure this situation out. I'm sorry too to go on at such length too, but it does get complicated, does it not?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.